Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 16, NWS Duluth, MN

August 20, 2018Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Aug 20, 2018, 2:36 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2018, 2:36 AM CDT (07:36 UTC)
Expired
Aug 20, 2018, 9:00 PM CDT
In force
18 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WHUS43 KDLH 200736
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
236 AM CDT Mon Aug 20 2018

...STRONG NORTHEAST WINDS AND DANGEROUS WAVES TODAY...

.As low pressure advances eastward across the middle Mississippi 
River Valley into the lower Ohio River Valley by tonight, the 
pressure gradient over western Lake Superior will tighten. 
Northeast winds will increase this morning with building waves 
expected. Sustained winds of 15 to 20 mph are forecast and will 
produce waves of 2 to 6 feet along the beaches of Duluth and 
Superior. Winds will weaken late tonight and early Tuesday morning
with the rip current risk decreasing during that time.

MNZ037-WIZ001-210200-
/O.NEW.KDLH.BH.S.0016.180820T0736Z-180821T0200Z/
Carlton/South St. Louis-Douglas-
236 AM CDT Mon Aug 20 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect through this evening.

* LOCATIONS...Beaches of Duluth and Superior.

* TIMING...Northeast wind speeds and waves will increase through
  this morning and gradually decrease late tonight and Tuesday
  morning.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars, near
shoreline structures such as peninsulas or breakwalls, and near 
river mouths.

For additional safety information and precautions, please visit 
www.weather.gov/Duluth

&&

$$

Huyck
1 follow-up statement
713 
WHUS43 KDLH 210201
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
901 PM CDT Mon Aug 20 2018

MNZ037-WIZ001-210315-
/O.EXP.KDLH.BH.S.0016.000000T0000Z-180821T0200Z/
Carlton/South St. Louis-Douglas-
901 PM CDT Mon Aug 20 2018

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Northeast winds will gradually decrease overnight, and waves will
gradually subside. With the end of the beach day, the Beach
Hazards Statement is no longer in effect.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 20, 12:45 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 20, 12:45 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1245 AM CDT Mon Aug 20 2018

.UPDATE...
Issued at 1245 AM CDT Mon Aug 20 2018

Updated below for 06Z aviation discussion.

UPDATE Issued at 743 PM CDT Sun Aug 19 2018

Shower and thunderstorm activity is having a tough time gaining a
hold on the forecast area. The rain has been largely over Cass
county, with some showers into Koochiching, and an isolated
thunderstorm along the north shore inland from Little Marais to
Clear Lake, MN. Latest trends in the short term models is for a
drier forecast than what we had going earlier. Have made some
adjustments to account for these trends.

&&

.SHORT TERM...(This evening through Monday)
Issued at 339 PM CDT Sun Aug 19 2018

At 330 PM, there was quite a bit of cloud cover and upper level
smoke across the Northland. 3 PM temperatures ranged from the mid
70s to lower 80s, with the warmest temps in the south and east.
The most abundant cloud cover was across the northwest half of the
CWA. While most of the Northland remained precipitation-free this
afternoon, there was an area of showers and thunderstorms starting
to approach the extreme southwest portion of the CWA.

The focus for tonight and Monday will be the potential for showers
and thunderstorms. The 12/18z model solutions generally increase
QPF across the region overnight, especially across northeast
Minnesota. Will continue to trend POP's into the likely to 80
percent range across much of that area. Timing is still a bit
tricky, but it does look like overnight the precipitation should
become widespread across northeast Minnesota, with chance POP's
across northwest Wisconsin. The showers and storms will continue
on Monday, but as the upper level system starts to pull out, we
should see a gradual diminishing trend to the precipitation. As a
result, by afternoon, we should see mainly chance POP's.

Overnight lows will range from the mid 50s to lower 60s, with
highs on Monday ranging from the upper 60s to middle 70s with
northeast winds. This could lead to rip currents at the head of
the lakes on Minnesota/Wisconsin point.

.LONG TERM...(Monday night through Sunday)
Issued at 339 PM CDT Sun Aug 19 2018

Thunderstorm chances Monday night and Thursday night through
Saturday night are the main concerns during the long term.

A vertically stacked area of low pressure will move out of the
Midwest and into the Ohio River Valley Monday night. The
departure of the low will bring showers and thunderstorms to an
end early Tuesday morning for most locations. A few showers may
loiter over Ashland, Iron, and Price counties into mid-morning
Tuesday. High pressure then builds into the region with dry
conditions expected through Thursday evening. Upper-level winds
will be favorable to bring smoke back into the Northland as early
as Tuesday afternoon and lingering through Thursday night. The
sensible weather effects may include reduced air quality, or may
be limited to a hazy sky.

A progressive shortwave trough will move into the region Thursday
night. Showers and thunderstorms are expected over much of
Minnesota and portions of northwest Ontario, mainly focused in
the inverted trough which will reach from eastern South Dakota
into northeast Ontario, Thursday night through Saturday
afternoon. Heavy rainfall is possible somewhere in the Upper
Midwest with this system, but severe weather parameters are
maximized over western Minnesota and the eastern Dakotas. Another
trough of low pressure aloft will move through the Northern
Plains and Canadian Prairies into the Upper Midwest Saturday
night, which will raise precipitation chances once again heading
into Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1245 AM CDT Mon Aug 20 2018

A cold front has stalled out over the region and will keep cloud
cover in place through much of the forecast period. CIGS are
generally VFR but are expected to lower to MVFR as rainfall moves
in. Confidence is low overall on the timing and intensity of
rainfall and any TS activity, so have mainly treated with VC until
things start to look more likely. Some fog has started to form at
KINL and KHYR but has not been consistent. This may result in
times of IFR VSBYS, but not currently expecting anything lower.
Rainfall will remain possible through all sites aside from KINL
through most of the day Monday, so rainfall chances are in through
about 00Z. Mainly VFR conditions should then return for Monday
evening, but some low stratus looks to develop for KDLH and KHYR
that may lead to MVFR CIGS for the remainder of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  60  67  55  73 /  40  50  30  10
INL  55  73  49  74 /  10  20  10   0
BRD  60  70  55  74 /  70  40  20   0
HYR  59  73  56  72 /  20  40  30  10
ASX  60  70  58  72 /  20  40  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 10 AM this morning to 4 AM CDT Tuesday
     for LSZ144>147.

     Small Craft Advisory from 4 PM this afternoon to 4 PM CDT
     Tuesday for LSZ148.

&&

UPDATE...BJH/GSF
SHORT TERM...DAP
LONG TERM...Huyck
AVIATION...BJH
Hazardous weather outlook, Aug 19, 8:12 PM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
812 PM CDT Sun Aug 19 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
812 PM CDT Sun Aug 19 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible across the Northland tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are expected to continue on Monday, and then taper
off on Monday night. The storms are not expected to be severe.

Strong northeast winds are forecast Monday through Monday night
and will increase the threat of rip currents for areas near the
Twin Ports, including the beaches of Duluth and Superior.

Several rounds of thunderstorms are possible from Thursday night
through Saturday night. A few of the storms may produce locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed tonight.

LSZ121-140>148-201130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
812 PM CDT Sun Aug 19 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

There is a chance of thunderstorms late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Increasing northeast winds and resulting waves Monday morning
through Tuesday afternoon will create conditions hazardous to
smaller vessels. A Small Craft Advisory is in affect from Two
Harbors to Duluth MN to Sand Island WI and from Chequamegon Bay to
Saxon Harbor WI.

Thunderstorms are possible Monday. The strongest storms will
produce frequent lightning, small hail, and brief gusty winds.

Thunderstorms are possible across western Lake Superior Thursday
night and Friday, and again Saturday night into Sunday.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 20, 1:33 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
133 AM CDT Mon Aug 20 2018

MNZ034>036-200800-
Crow Wing-Northern Aitkin-South Aitkin-
Including the cities of Brainerd, Hill City, and Aitkin
133 AM CDT Mon Aug 20 2018

...SHOWERS AND STORMS THROUGH EARLY MORNING...

Persistent showers and thunderstorms, some producing heavy rain,
will continue into the early morning hours. The heaviest rain was
falling around Mille Lacs Lake including the towns of Malmo, Garrison,
and Glen. Rainfall of 1 to 3 inches will be possible through 3 AM
with the highest totals along the eastern shore of Mille Lacs
Lake. Ponding of water and some minor flooding will be possible.

Melde

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:37 PM CDTSpecial Weather StatementDLHSawyer8 min
Aug 20, 3:48 PM CDTSpecial Weather StatementDLHSawyer12 min
Aug 20, 3:55 PM CDTSpecial Weather StatementDLHIron20 min
Aug 20, 4:01 PM CDTSpecial Weather StatementDLHSawyer14 min
Aug 20, 4:19 PM CDTSpecial Weather StatementDLHIron26 min
Aug 20, 4:26 PM CDTSpecial Weather StatementDLHSawyer34 min
Aug 20, 4:48 PM CDTSpecial Weather StatementDLHWashburn12 min
Aug 20, 5:09 PM CDTSpecial Weather StatementDLHSawyer36 min

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.